Tolvaptan for the management of SIADH: Lessons learned in titration of dose.
Endocr Pract. 2011 May 25;:1-11
Authors: Torres AC, Wickham EP, Biskobing DM
Objective: To report a case of a patient with idiopathic SIADH who developed a profound aquaresis with symptomatic extracellular fluid depletion after initiation of therapy with tolvaptan and was later successfully treated with smaller doses of compounded tolvaptan to prevent rapid correction of serum sodium.Methods: Case report and review of the literature.Results: A 51-year-old female was diagnosed with SIADH during admission for elective surgery resulting in multiple complications. The patient failed multiple therapies including fluid restriction, salt tablets and demeclocycline. She was admitted to the hospital for initiation of therapy with tolvaptan. After tolvaptan initiation at a dose of 15 mg, the patient had rapid increase in urine output and symptomatic hypotension. Sodium levels corrected rapidly overnight from 126 mmol/L to 139 mmol/L. Lower dose of tolvaptan resulted in similar symptoms and sodium correction. Due to continuing symptoms of hyponatremia including headaches, nausea, vomiting and paresthesias of arms and legs after re-initiation of fluid restriction and salt tablets, tolvaptan was compounded to continue to titrate at lower doses. Patient was then admitted and tolvaptan was initiated at a dose of 1.5 mg with no significant improvement of sodium levels. Tolvaptan was titrated to 3 mg which resulted in correction of sodium to 129 mmol/L with no associated symptoms of hypovolemia.Conclusions: Tolvaptan should be initiated in an inpatient setting with close monitoring of serum sodium levels. In patients who are not able to tolerate recommended dosages, consideration should be given to use of a compounded formulation to further titrate to lower doses.
PMID: 21613055 [PubMed - as supplied by publisher]